Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 95, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Nov 19, 2003, 11:28 AM EST for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 11:28 AM EST (16:28 UTC)
- Expired
- Nov 19, 2003, 2:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 191629
FFWRNK
VAC163-530-678-191930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 AM EST WED NOV 19 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUENA VISTA IN WEST CENTRAL VIRGINIA
LEXINGTON IN WEST CENTRAL VIRGINIA
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 230 PM EST
* AT 1125 AM EST...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTERS
REPORTED FLOODING IN NUMEROUS LOCATIONS...INCLUDING THE TIMBER
RIDGE AREA ALONG ROUTE 11...AND ALSO ON BLACKS CREEK...AND TIMBER
CREEK ROAD. FLOODING WAS ALSO REPORTED IN THE LEXINGTON AREA WITH
SEVERAL ROADS CLOSED.
* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 230 PM EST
INCLUDE ROCKBRIDGE BATHS...LEXINGTON...COLLIERSTOWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS
COULD ALSO CAUSE ROCK AND MUDSLIDES.
STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.
RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3776 7964 3766 7949 3771 7936 3788 7918
3802 7946
$$
021 follow-up statement
000 WGUS71 KRNK 191936 FFSRNK VAC163-530-678-192030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EST WED NOV 19 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR ROCKBRIDGE COUNTY ALLOWED TO EXPIRE AT 230 PM EST... HEAVY RAIN HAS ENDED OVER THE WARNED AREA. SMALL STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS. $$ WERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 11:05 AM EST, 23 minutes earlier.
Area forecast discussion, Nov 19, 11:05 AM EST, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1105 AM EST WED NOV 19 2003 .DISCUSSION... TROF IS BECOMING NEGATIVELY TILTED AND COLD AIR ALOFT IS HELPRING FORMATION OF TSRA W OF THE FA. WL KEEP CHC POPS THRU THE AFT FOLLOWING THE LEAD BAND OF HVY RAIN. WINDS ALONG LEADING EDGE ARE GUSTING 30-45KTS...WITH STG WINDS STAYING ABV 1500 FT. NO CHANGES TO MAX TEMPS. CONT ALL WATCHES. ZONE UPDATE OUT SOOON TO REMOVE MORNING WORDING. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH FOR TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045. &&
Hazardous weather outlook, Nov 19, 6:19 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 619 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191118- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 619 AM EST WED NOV 19 2003 .DAY ONE... A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS ON THE SEVERE WEATHER THREAT. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON THE FLOOD THREAT. THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT WWW.ERH.NOAA.GOV/ER/RNK .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJ
In the hours before
Local storm report, Nov 19, 8:48 AM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM 3N FANCY GAP VA FLOODING
11/19/03 CARROLL SNAKE CREEK OUT OF
BANKS.
0915 AM CAMP CREEK WV FLOODING
11/19/03 MERCER CAMP CREEK 4 FEET OUT OF
BANKS 20N OF CAMP CREEK.
0920 AM WV FLOODING
11/19/03 MERCER BRUSH FORK, STREAMS OUT
OF BANKS.
0920 AM HILLSVILLE VA FLOODING
11/19/03 CARROLL CRANBERRY RD COVERED BY 2
FEET OF WATER.
0923 AM WV FLOODING
11/19/03 MERCER FLOODING BETWEEN
BLUEFIELD AND PRINCETON.
0940 AM PEMBROKE VA FLOODING
11/19/03 GILES DOE CREEK OUT OF BANKS,
FLOODING BUSINESS
ESTABLISHMENT.Special weather statement, Nov 19, 9:24 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 924 AM EST WED NOV 19 2003 NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191423- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 924 AM EST WED NOV 19 2003 STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Nov 19, 9:30 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 930 AM EST WED NOV 19 2003 NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191700- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 940 AM EST WED NOV 19 2003 ...HEAVY RAIN WITH STRONG GUSTY WINDS THIS MORNING... ...TORNADO WATCH IN EFFECT OVER THE PIEDMONT THIS MORNING... AT 930 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF VERY HEAVY RAIN...WITH ISOLATED THUNDERSTORMS...MOVING OFF THE BLUE RIDGE AND ONTO THE PIEDMONT OF VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. RAINFALL RATES OF UP TO TWO INCHES AN HOUR THIS MORNING MAY CAUSE FLOODING OF LOW LYING AREAS...POSSIBLY RESULTING IN FLASH FLOODING. IN ADDITION...GUSTY WINDS OF 15 TO 25 MPH FROM THE SOUTHEAST WILL SHIFT TO THE WEST AND GUST TO AS HIGH AS 50 MPH AS THE LINE OF HEAVIEST RAIN PASSES THROUGH THE AREA. WITH RAIN SOAKED GROUND... THESE WINDS COULD BE HIGH ENOUGH TO BRING DOWN TREES IN ISOLATED LOCATIONS...RESULTING IN POWER OUTAGES. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH SOME OF THE STRONGEST THUNDERSTORMS. THE LINE OF HEAVIEST RAIN AND STRONGEST WINDS ARE EXPECTED TO MOVE EAST AT AROUND 30 MPH...REACHING THE COMMUNITIES OF DANVILLE AND BUENA VISTA BY 1030 AM EST...AND REACHING SOUTH BOSTON AND LYNCHBURG BETWEEN 1100 AM AND NOON EST. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS FOR FLASH FLOODING AND SEVERE WEATHER. PLEASE SEND YOUR REPORTS OF FLOODING...INCLUDING CREEKS AND STREAMS OUT OF THEIR BANKS...FLOODED ROADS OR MUDSLIDES...OR WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.2 1 5...4 3 2 4. WERT
Local storm report, Nov 19, 9:54 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0959 AM COUNTY WIDE VA FLOODING
11/19/03 ALLEGHANY CREEKS AND STREAMS OUT OF
BANKS.
0959 AM BOILING SPRINGS VA FLOODING
11/19/03 ALLEGHANY CREEKS FLOODING.
0959 AM CALLAGHAN VA FLOODING
11/19/03 ALLEGHANY CREEKS FLOODING.
1012 AM COUNTY WIDE WV FLOODING
11/19/03 GREENBRIER CREEKS AND STREAMS OUT OF
BANKS.
1015 AM COUNTY WIDE WV FLOODING
11/19/03 GREENBRIER WATER RUNNING ACROSS
ROADS, SEVERAL FLOODED
BASEMENTS.
1020 AM VALLE CRUCIS NC FLOODING
11/19/03 WATAUGA WATAUGA RIVER FLOODING
AND COVERING WATAUGA
RIVER ROAD.
1030 AM COUNTY WIDE VA FLOODING
11/19/03 BLAND CREEKS OUT OF BANKS
COUNTYWIDE, WORST AREA
UPPER WOLF CREEK AND
ROUTE 614 13 ROADS
COVERED BY WATER, 7 ROADS
IMPASSABLE, SOME ROADS
HAD PAVEMENT DAMAGE.Local storm report, Nov 19, 10:00 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM GRIFFITH CREEK WV FLOODING
11/19/03 SUMMERS CAR TRAPPED BY FLOODING,
RESCUE ENROUTE. REPORTED
BY THE FIRE DEPARTMENT.Local storm report, Nov 19, 10:39 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM COUNTY WIDE VA FLOODING
11/19/03 WYTHE CREEKS AND STREAMS OUT OF
BANKS, 13 ROADS CLOSED.
REPORTED BY VDOT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 4:50 AM EST | Flash Flood Warning | RNK | Smyth | 3 hr |
| Nov 19, 5:42 AM EST | Flash Flood Warning | RNK | Tazewell | 5 hr |
| Nov 19, 6:46 AM EST | Flash Flood Warning | RNK | Grayson | 6 hr |
| Nov 19, 7:23 AM EST | Flash Flood Warning | RNK | Bland, Giles, Wythe | 4 hr |
| Nov 19, 7:44 AM EST | Flash Flood Warning | RNK | Smyth | 3 hr |
| Nov 19, 8:35 AM EST | Flash Flood Warning | RNK | Alleghany, Bath, City of Covington | 4 hr |
| Nov 19, 8:35 AM EST | Flash Flood Warning | RNK | Carroll, Patrick, City of Galax | 5 hr |
| Nov 19, 10:15 AM EST | Severe Thunderstorm Warning | RNK | Bedford | 45 min |
| Nov 19, 11:25 AM EST | Flash Flood Warning | RNK | Franklin, Roanoke, City of Roanoke | 3 hr |
| Nov 19, 1:14 PM EST | Flash Flood Warning | RNK | Amherst | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.